MAUDE Adverse Event Report: CORDIS CORPORATION PRECISE PRO RX US CAROTID SYST; SELF EXPANDING STENT

CORDIS CORPORATION PRECISE PRO RX US CAROTID SYST; SELF EXPANDING STENT
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Thrombosis (2100)
Date of Event 05/28/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product remains implanted and is thus not available for analysis.A review of the manufacturing records could not be conducted without a lot number.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
A patient had neck pain and swelling after a 5x40 precise pro rx stent was implanted resulting in blockage the day after implantation.She had mentioned it to the medical staff and no action was taken at the time.When an ultrasound was performed, the stent was completely closed.
 
Additional Manufacturer Narrative
Additional information was received and updates were made to age, event (below).Additional patient code for nickel allergy is 1907.Additional narrative for event: a patient had neck pain and swelling after a 5x40 precise pro rx stent was implanted resulting in blockage the day after implantation.She had mentioned it to the medical staff and no action was taken at the time.When an ultrasound was performed, the stent was completely closed.Additional information was received from the patient who indicated she had a stroke and it was an emergency so the stent was implanted.Neck and pain and swelling continue.The neck is tender to the touch.They are assuming that she has a nickel allergy.Had a test for inflammation and its off the chart.She is going to see an allergist within the next week.The physician is talking of giving a course of steroids.She also has an 80% blockage on the left side but no plan for treatment at this time.The stent was placed on the right side.Some weakness on the left side.Was back to work soon after the surgery.The product remains implanted and is thus not available for analysis.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
A 57-year-old female patient had neck pain and swelling after a 5x40 precise pro rx stent was implanted resulting in blockage the day after implantation.She had mentioned it to the medical staff and no action was taken at the time.When an ultrasound was performed, the stent was completely closed and the patient was then told to stop taking plavix.Additional information was received from the patient who indicated she had a stroke and it was emergency so the stent was implanted.Neck and pain and swelling continue.The neck is tender to the touch.The symptoms appear to be intermittently better then worse then better.They are assuming that she has a nickel allergy.She had a test for inflammation and its off the chart.She is going to see an allergist within the next week.The physician is talking of giving a course of steroids.She also has an 80% blockage on the left side but no plan for treatment at this time.The stent was placed on the right side.The patient still has some weakness on the left side.She went back to work soon after the surgery.Additional information received from the physician indicated that the patient initially presented to the emergency room with acute onset of left sided weakness and right gaze deviation (nihss = 11).Ct head and cta revealed right ica occlusion with right m1/mca occlusion.Iv tpa was given and she was later transferred to for mechanical thrombectomy.She had what appeared to be a probably chronic near complete occlusion that evolved to an acute complete occlusion of the right ica or a chronic complete occlusion.The physician crossed that occlusion and performed mechanical thrombectomy followed by right ica stenting and angioplasty.Prior to stent deployment, she received 650 mg of asa via og tube and she was then started on asa + plavix.She has made a remarkable recovery with minimal residual symptoms (nihss = 1).On follow up visit with the stroke neurologist, 3 months after the procedure, she was found to have a complete occlusion of the right ica stent on duplex scan, which was later confirmed on ct angiogram.Although she did not develop any new focal neurological deficit related to the carotid stent occlusion, she does complain of intermittent pain and discomfort on the right side of the neck, correlating with the site of the stent.Follow-up ct angiogram showed a very subtle but visible soft tissue thickening around the stent and she was found to have elevated c reactive protein (9.9 mg/l) which suggests she may have some form of reaction to the implant.Given her history of nickel allergy, the physician thought that this could be the case.However, her allergy panels came up negative.From the neurological standpoint, this is no repercussion related to the stent occlusion as she has compensated via a good circle of willis.However, the pain and discomfort seem to be affecting her life.The device remains implanted and is thus not available for analysis.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Thrombosis is a known potential adverse event associated with stent implantation procedures and is listed in the ifu as such.The act of stent implantation produces intended damage to the intima of the vessel wall in order to remodel the wall and reestablish patency of the vessel.The disruption of the intimal layers triggers the immune system to heal the damaged areas, thus activating the clotting mechanism as well as the inflammatory response.The combination of inflammatory response and clotting cascade can lead to thrombus formation in side of the stent around the damaged areas.Thrombosis can cause serious post-procedural complications of stent occlusion or distal embolization, resulting in acute cerebral infarction.Pain is also a known potential adverse event associated with stent implantation procedures and is listed in the ifu as such.The ifu cautions users that the cordis precise pro is contraindicated in patients with known allergies to nitinol.Based on the device history record review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.
 
Additional Manufacturer Narrative
Updated with results of the patient's patch testing results, negative for nickel.A 57-year-old female patient had neck pain and swelling after a 5x40 precise pro rx stent was implanted resulting in blockage the day after implantation.She had mentioned it to the medical staff and no action was taken at the time.When an ultrasound was performed, the stent was completely closed and the patient was then told to stop taking plavix.Additional information was received from the patient who indicated she had a stroke and it was emergency so the stent was implanted.Neck and pain and swelling continue.The neck is tender to the touch.The symptoms appear to be intermittently better then worse then better.They are assuming that she has a nickel allergy.She had a test for inflammation and its off the chart.She is going to see an allergist within the next week.The physician is talking of giving a course of steroids.She also has an 80% blockage on the left side but no plan for treatment at this time.The stent was placed on the right side.The patient still has some weakness on the left side.She went back to work soon after the surgery.Additional information received from the physician indicated that the patient initially presented to the emergency room with acute onset of left sided weakness and right gaze deviation (nihss = 11).Ct head and cta revealed right ica occlusion with right m1/mca occlusion.Iv tpa was given and she was later transferred to for mechanical thrombectomy.She had what appeared to be a probably chronic near complete occlusion that evolved to an acute complete occlusion of the right ica or a chronic complete occlusion.The physician crossed that occlusion and performed mechanical thrombectomy followed by right ica stenting and angioplasty.Prior to stent deployment, she received 650 mg of asa via og tube and she was then started on asa + plavix.She has made a remarkable recovery with minimal residual symptoms (nihss = 1).On follow up visit with the stroke neurologist, 3 months after the procedure, she was found to have a complete occlusion of the right ica stent on duplex scan, which was later confirmed on ct angiogram.Although she did not develop any new focal neurological deficit related to the carotid stent occlusion, she does complain of intermittent pain and discomfort on the right side of the neck, correlating with the site of the stent.Follow-up ct angiogram showed a very subtle but visible soft tissue thickening around the stent and she was found to have elevated c reactive protein (9.9 mg/l) which suggests she may have some form of reaction to the implant.Given her history of nickel allergy, the physician thought that this could be the case.However, her allergy panels came up negative.From the neurological standpoint, this is no repercussion related to the stent occlusion as she has compensated via a good circle of willis.However, the pain and discomfort seem to be affecting her life.The patient had patch testing and the results were positive for gold (gold (1) sodium thiosulfate dihydrate and that "platinum likely should be safe." the physician's report further indicated "after reviewing the component list for the metal alloy used in her stent, type iv allergy does not seem to be relevant.This stent was a nitinol device-with nicket and titanium only.Gold is not relevant.Further use of nitinol devices should be safe, based on the patch testing." the device remains implanted and is thus not available for analysis.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Thrombosis is a known potential adverse event associated with stent implantation procedures and is listed in the ifu as such.The act of stent implantation produces intended damage to the intima of the vessel wall in order to remodel the wall and reestablish patency of the vessel.The disruption of the intimal layers triggers the immune system to heal the damaged areas, thus activating the clotting mechanism as well as the inflammatory response.The combination of inflammatory response and clotting cascade can lead to thrombus formation in side of the stent around the damaged areas.Thrombosis can cause serious post-procedural complications of stent occlusion or distal embolization, resulting in acute cerebral infarction.Pain is also a known potential adverse event associated with stent implantation procedures and is listed in the ifu as such.The ifu cautions users that the cordis precise pro is contraindicated in patients with known allergies to nitinol.Based on the device history record review, there is no indication that the event is related to the device design or manufacturing process.Therefore, no preventative or corrective actions will be taken at this time.

Brand Name
PRECISE PRO RX US CAROTID SYST
Common Device Name
SELF EXPANDING STENT
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th ave, miami lakes
miami lakes FL 33014
MDR Report Key8014124
Report Number9616099-2018-02472
Device Sequence Number11061556
Product Code NIM
UDI-Device Identifier20705032036402
UDI-Public20705032036402
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P030047
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/05/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date07/31/2019
Device Model NumberN/A
Device Catalogue NumberPC0540RXC
Device Lot Number17708755
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 10/04/2018
Supplement Date Received by Manufacturer10/04/2018
12/17/2018
01/08/2019
Initial Report FDA Received Date10/29/2018
Supplement Report FDA Received Date11/16/2018
12/18/2018
02/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age57 YR